(HealthDay) -- Childhood cancer survivors (CCSs) treated with anthracyclines and/or cardiac irradiation have a higher risk of developing symptomatic cardiac events (CEs) in the long term, according to a study published online April 2 in the Journal of Clinical Oncology.
Helena J. van der Pal, M.D., Ph.D., of the Emma Children's Hospital/Academic Medical Center in Amsterdam, and colleagues evaluated the long-term risk for symptomatic CEs in a hospital-based cohort of 1,362 five-year CCSs who were diagnosed between 1966 and 1996.
The researchers identified 50 CEs, including 27 cases of congestive heart failure, in 42 survivors, which occurred at a median of 27.1 years of age. The 30-year cause-specific cumulative incidence of CEs was 12.6 percent for those who were treated with anthracyclines and cardiac irradiation, 7.3 percent for those treated with anthracycline, and 4 percent for those treated with cardiac irradiation, which marked an increase compared with other treatments. Factors associated with developing a CE included the dose of anthracycline or cardiac irradiation, combination of these treatments, and congenital heart disease.
"CCSs have a high risk of developing symptomatic CEs at an early age," the authors write. "Survivors treated with both anthracyclines and radiotherapy have the highest risk; after 30 years, one in eight will develop severe heart disease. The use of potentially cardiotoxic treatments should be reconsidered for high-risk groups, and frequent follow-up for high-risk survivors is needed."
Explore further: Childhood cancer survivors at increased risk of certain tumors in middle-age
Full Text (subscription or payment may be required)